Alert archive / Wyoming / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Cheyenne, WY

July 3, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 3, 2006, 4:06 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2006, 4:06 PM MDT (22:06 UTC)
Expired
Jul 3, 2006, 7:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 2 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:11 PM MDTFLASH FLOODCheyenne, WYWAIST DEEP WATER AT 24TH STREET NEAR HOSPITAL. HOSPITAL EMERGENCY ROOM PARKING LOT FLOODED.
Jul 3, 4:11 PM MDTFLASH FLOODCheyenne, WYWAIST DEEP WATER AT 24TH STREET NRAR HOSPITAL. HOSPITAL EMERGENCY ROOM PARKING LOT FLOODED.
Jul 3, 4:36 PM MDTFLASH FLOODCheyenne, WY19TH AND LOGAN...WATER IS BUMPER HIGH RUNNING FAST DOWN STREET.
Jul 3, 4:36 PM MDTFLASH FLOODCheyenne, WY19TH STREET AND LOGAN...WATER IS BUMPER HIGH RUNNING FAST DOWN STREET.
Jul 3, 5:00 PM MDTFLASH FLOODCheyenne, WYDRY CREEK IS OVER IT BANKS AT PRAIRIE AND DELL RANGE
Jul 3, 5:00 PM MDTFLASH FLOODCheyenne, WYDRY CREEK IS OVER ITS BANKS AT PRAIRIE AND DELL RANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 032211
FFWCYS
WYC021-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE...

* UNTIL 700 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER CHEYENNE AND MOVING EAST AT
  5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRANITE
  SPRINGS RESERVOIR...WHITAKER...NORTH CHEYENNE...HORSE CREEK...
  FEDERAL AND BURNS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4102 10527 4101 10414 4140 10416 4140 10525

$$

GOERING
3 follow-up statements
000
WGUS75 KCYS 032232
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT MON JUL 3 2006

WYC021-032330-
LARAMIE WY-
427 PM MDT MON JUL 3 2006

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
700 PM MDT FOR SOUTHERN LARAMIE COUNTY...

AT 427 PM MDT...RADAR INDICATED HEAVY RAIN CONTINUES OVER SOUTHERN 
LARAMIE COUNTY. THE THUNDERSTORM CONTINUES TO SLOWLY MOVE EAST AT 5 
MPH ALONG INTERSTATE 80 BETWEEN CHEYENNE AND BURNS. LAW ENFORCEMENT 
REPORTED FLOODING WATERS WAIST DEEP ON 24TH STREET NEAR THE 
HOSPITAL IN CHEYENNE.

AFFECTED LOCATIONS INCLUDE CHEYENNE...NORTH CHEYENNE...WARREN AF 
BASE...WHITAKER...HORSE CREEK...FEDERAL...BURNS...GRANITE SPRINGS 
RESERVOIR AND CRYSTAL LAKE RESERVOIR.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4102 10527 4101 10414 4140 10416 4140 10525

$$

GOERING
000
WGUS75 KCYS 032233 CCA
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT MON JUL 3 2006

WYC021-040100-
LARAMIE WY-
427 PM MDT MON JUL 3 2006

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
700 PM MDT FOR SOUTHERN LARAMIE COUNTY...

AT 427 PM MDT...RADAR INDICATED HEAVY RAIN CONTINUES OVER SOUTHERN 
LARAMIE COUNTY. THE THUNDERSTORM CONTINUES TO SLOWLY MOVE EAST AT 5 
MPH ALONG INTERSTATE 80 BETWEEN CHEYENNE AND BURNS. LAW ENFORCEMENT 
REPORTED FLOODING WATERS WAIST DEEP ON 24TH STREET NEAR THE 
HOSPITAL IN CHEYENNE.

AFFECTED LOCATIONS INCLUDE CHEYENNE...NORTH CHEYENNE...WARREN AF 
BASE...WHITAKER...HORSE CREEK...FEDERAL...BURNS...GRANITE SPRINGS 
RESERVOIR AND CRYSTAL LAKE RESERVOIR.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4102 10527 4101 10414 4140 10416 4140 10525

$$

GOERING
000
WGUS75 KCYS 040056
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT MON JUL 3 2006

WYC021-040101-
LARAMIE WY-
651 PM MDT MON JUL 3 2006

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN WILL EXPIRE AT 700 PM
MDT FOR SOUTHERN LARAMIE COUNTY...

AT 650 PM MDT...RADAR SHOWED SHOWERS DIMINISHING OVER SOUTHERN 
LARAMIE COUNTY. ALTHOUGH ISOLATED STORMS WITH LIGHT RAINFALL IS 
EXPECTED FOR LARAMIE COUNTY IN THE EARLY EVENING...HEAVY RAINFALL 
THAT WOULD PRODUCE FLOODING IS NOT LIKELY.  THUS THE FLASH FLOOD 
WARNING FOR SOUTHERN LARAMIE COUNTY HAS BEEN ALLOWED TO EXPIRE AT 
700 PM MDT.

LAT...LON 4102 10527 4101 10414 4140 10416 4140 10525

$$

GOERING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:55 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 1:55 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT MON JUL 3 2006

.SHORT TERM...TODAY THRU WEDNESDAY...ENTIRE CWA IS IN A LIGHT
FLOW REGIME BETWEEN A DEVELOPING STRONG CANADIAN SURFACE HIGH AND
A SW CONUS LOW. WEAK BUT SUSTAINED UPSLOPE FLOW IS ADVECTING VERY
HIGH DEWPOINTS...SO NUMEROUS THUNDERSTORMS ARE AGAIN FORMING
AGAINST THE RANGES. UPPER SUPPORT IS NOT AS MUCH AS YESTERDAY...SO
NOT EXPECTING AN OUTBREAK OF SEVERE WEATHER THIS AFTERNOON...BUT
FLASH FLOODING IS ANOTHER MATTER. WITH STEERING FLOW BEING LESS
THAN 10 KTS AGAIN...WILL GO AHEAD AND ISSUE A FFW FOR THE LARAMIE
RANGE AND ADJACENT PLAINS TO THE NEB BORDER. THETA-E RIDGE DOES
NOT EXTEND MUCH EASTWARD BEYOND THE NEB BORDER...SO WILL CUT IT
OFF THERE. AS THE HIGH BUILDS OVERNIGHT A PRONOUNCED BOUNDARY IS
PROGGED TO SET UP BY BOTH THE GFS AND WRF. THIS BOUNDARY WILL
SLIDE SOUTH AND FOCUS CONVECTION SQUARELY ON THE CWA FOR THE
HOLIDAY. GOOD CHANCE OF RAIN ALL DAY WITH YET ANOTHER SEVERE
THREAT AND FLASH FLOOD THREAT. THE BOUNDARY WILL LINGER THROUGH
WEDNESDAY SO MORE RAIN CHANCES THROUGH THEN. TEMPERATURES WILL BE
COOLER ON TUESDAY WITH THE BOUNDARY PASSAGE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...THE UPPER RIDGE
AXIS MAKES A SLOW TRANSITION FROM WEST OF THE CONTINENTAL DIVIDE
TO THE GREAT PLAINS. THIS SHOULD FAVOR AFTERNOON STORMS ACROSS THE
WESTERN PORTION OF THE FORECAST AREA FOR MOST OF THE PERIOD...
ESPECIALLY WITH A GOOD FEED OF MONSOON MOISTURE EXPECTED TO
CONTINUE. THIS SCENARIO WILL ALSO ALLOW HEAT TO INCREASE OVER THE
PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL 9 PM MONDAY FOR WYZ066-WYZ067-WYZ068-
     WYZ069-WYZ070.
NE...NONE.

&&

SHORT TERM...SOWKO
LONG TERM....POMEROY
Hazardous weather outlook, Jul 3, 10:40 AM MDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT MON JUL 3 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-041100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1040 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE LARAMIE RANGES THEN DRIFT EASTWARD OVER THE PLAINS THROUGH THIS
EVENING. A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN
DIAMETER.  HEAVY RAINFALL AND LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ONCE AGAIN TUESDAY...WITH LESS COVERAGE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID-AFTERNOON TODAY.

WYZ061>063-065-041100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1040 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER ALBANY AND CARBON
COUNTIES THIS AFTERNOON...THEN END OR MOVE OUT OF THE AREA THIS
EVENING. A COUPLE OF STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
AGAIN TUESDAY AND WEDNESDAY.  ISOLATED THUNDERSTORMS WILL REMAIN
POSSIBLE MAINLY OVER THE MOUNTAINS THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 3, 3:47 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      10 W CHEYENNE           41.15N 104.98W
07/03/2006                   LARAMIE            WY   FIRE DEPT/RESCUE

            LONETREE CREEK FILLING QUICKLY...STANDING WATER IN LOW
            LYING AREAS...ALL DRAINAGES FULL.

&&

ASOWKO
Local storm report, Jul 3, 3:52 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             CHEYENNE                41.15N 104.79W
07/03/2006  E0.50 INCH       LARAMIE            WY   NWS EMPLOYEE

            AT NWS OFFICE...FOR LAST 10 MINUTES...ONGOING...PLUS
            TORRENTIAL RAIN

&&

ASOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:09 PM MDTFlash Flood WatchCYS7 hr
Jul 3, 3:26 PM MDTFlash Flood WarningCYSLaramie2 hr
Jul 3, 4:49 PM MDTSevere Thunderstorm WarningCYSConverse28 min
Jul 3, 5:11 PM MDTTornado WarningCYSConverse34 min
Jul 3, 5:12 PM MDTFlash Flood WarningCYSPlatte2 hr
Jul 3, 5:44 PM MDTTornado WarningCYSConverse46 min

Nearby

Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.